Vitamin D is enjoying a serious moment in the sun lately, if you'll pardon the pun.
The vitamin, which we produce naturally when we're exposed to sunshine, has been shown to be crucial in maintaining bone health and immune function. It may help keep hair and eyes healthy. And mushrooms that have been exposed to UV light become high in vitamin D -- you can find those fungi, one of the only plant-based sources for vitamin D, on the shelves at your local grocery store.
Now, researchers at Washington University say the vitamin has another use, one that could be critical in keeping breast-cancer patients healthy and alive.
Breast-cancer patients are often prescribed a class of drugs called
aromatase inhibitors. Less toxic than chemotherapy, aromatase inhibitors
shrink tumors and help keep them from coming back. But the drugs are
known to cause really serious joint pain.
One of the study's
authors, Dr. Antonella L. Rastelli, says in a press release
half of patients can experience these symptoms," and that they are
severe enough that women sometimes stop taking the drugs to get relief.
Yet there is evidence that the joint pain actually may indicate that the
aromatase inhibitors are working, meaning it's especially important for
pain sufferers to stay on them.
Dr. Rastelli and her colleagues
found 60 patients who were on aromatase inhibitors and were experiencing
significant discomfort as a result. They all took daily vitamin D
supplements, but half the group also took a weekly megadose. The other
half took a placebo.
"High-dose vitamin D seems to be really
effective in reducing the musculoskeletal pain caused by aromatase
inhibitors," Rastelli says in the release. Vitamin D is fairly cheap,
easy to get and is really hard to overdose on, as well.
"It's great that we have something as simple as vitamin D to help
patients alleviate some of this pain," Rastelli says. "It's not toxic --
it doesn't cause major side effects."
Rastelli and her colleagues published their findings in the journal Breast Cancer Research and Treatment.